Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 14, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 16, 2005, 3:56 PM EDT for Georgetown County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2005, 3:56 PM EDT (19:56 UTC)
- Expired
- May 16, 2005, 4:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 88 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 161956
SVRILM
SCC043-162030-
/O.NEW.KILM.SV.W.0014.050516T1956Z-050516T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
356 PM EDT MON MAY 16 2005
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 430 PM EDT
* AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
PLANTERSVILLE...OR 10 MILES WEST OF MURRELLS INLET...AND MOVING
NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BROOKGREEN GARDENS AROUND 410 PM...
YAUHANNAH AROUND 425 PM...
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3350 7937 3341 7918 3352 7904 3371 7918
3369 7923 3371 7929
$$
RAS1 follow-up statement
000
WWUS52 KILM 162029
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
429 PM EDT MON MAY 16 2005
SCC043-162039-
/O.EXP.KILM.SV.W.0014.000000T0000Z-050516T2030Z/
GEORGETOWN SC-
429 PM EDT MON MAY 16 2005
...THE SEVERE THUNDERSTORM WARNING FOR GEORGETOWN COUNTY WILL EXPIRE
AT 430 PM EDT...
AT 425 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS
MOVING NORTH OUT OF THE COUNTY. THEREFORE...THE WARNING HAS BEEN
ALLOWED TO EXPIRE.
IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3350 7937 3341 7918 3352 7904 3371 7918
3369 7923 3371 7929
$$
RASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:13 PM EDT, 43 minutes earlier.
Area forecast discussion, May 16, 3:13 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 313 PM EDT MON MAY 16 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... 500 MB RIDGE WILL SHIFT EAST ACROSS THE CENTRAL PLAINS THROUGH WEDNESDAY....WHILE THE UPPER VORTEX DROPS INTO SOUTHERN QUEBEC. NET RESULT WILL BE SLIGHTLY HIGHER 500 MB HEIGHTS OVER THE CWA THROUGH THE PERIOD. AT THE SURFACE...THE STATIONARY FRONT WILL CONTINUE TO STRADDLE THE CWA AND PROVIDE A POTENTIAL FOCUSING MECHANISM FOR SCATTERED CONVECTION ON TUESDAY. WILL ALSO EXPECT SCATTERED CONVECTION ALONG THE SEA BREEZE. BY WEDNESDAY...THE FRONT IS EXPECTED TO BE WASHED OUT...BUT WILL LEAVE A SLIGHT CHANCE IN FOR THE SEA BREEZE. HIGH TEMPS TUE AND WED EXPECTED TO BE IN THE 75-80 DEGREE RANGE...LARGELY DEPENDANT ON HOW MUCH INSOLATION OCCURS IN THE MORNING HOURS. && .LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)... WEAK SURFACE RIDGE CENTERED NORTHEAST OF THE AREA WILL YIELD SOUTHEAST TO SOUTH FLOW WEDNESDAY NIGHT AND THURSDAY...ON THE SOUTH SIDE OF A STATIONARY FRONTAL BOUNDARY. THE 500 MB RIDGE...STILL WEST OF THE AREA...WILL BE ELIMINATED AS AN UPPER LOW OVER THE DAKOTAS GETS PULLED INTO THE CIRCULATION AROUND THE BROAD VORTEX OFF THE NORTHEAST U.S. COAST. THE DAKOTAS LOW WILL DROP SOUTH TO LOUISIANA BY FRIDAY...AND THIS WILL HELP PUSH A COLD FRONT THROUGH THE CWA. MAX TEMPS WILL REMAIN BELOW CLIMO FRIDAY AND MORE SO ON SATURDAY...TOPPING OUT IN THE MID 70S. WILL INCLUDED CHANCE POPS THURSDAY THROUGH SATURDAY...WITH THE BEST CHANCE AROUND FROPA ON FRIDAY. SURFACE RIDGE OVERHEAD WILL COMBINE WITH INCREASED SUNSHINE TO PROPEL TEMPS BACK INTO THE LOW 80S SUNDAY AND MONDAY. && .AVIATION... DIFFUSE FRONTAL ZONE CURRENTLY DRAPED ACROSS ALL MY TERMINALS...WITH KILM/KFLO ON THE NORTHERN EDGE AND FINALLY SEEING CIGS IMPROVE TO VFR. HOWEVER WIND FIELDS ARE QUITE WEAK AND ENOUGH WARMING HAS TAKEN PLACE THAT A SEA BREEZE IS ALREADY SETTING UP AND SHOULD BE ABLE TO BRING KCRE/KMYR UP TO VFR BEFORE TOO LONG. WILL KEEP THE TAFS DRY FOR NOW AS IT IS HARD TO SAY WHEN OR WHETHER ANY SEABREEZE CONVECTION COULD SNEAK INTO THE COASTAL TERMINALS. MODELS HINTING AT FOG AND/OR STRATUS JUST BEFORE DAYBREAK...AND MVFR VIS CONDITIONS DID DEVELOP THIS MORNING. WITH THAT AND THE STALLED BOUNDARY IN THE NEIGHBORHOOD...WILL INCLUDE A PERIOD OF 3SM VIS AND A SCT LOW STRATUS DECK. && .MARINE... VERY WEAK FRONT IN THE VICINITY AND THE DEVELOPMENT OF A SEA BREEZE HAS RESULTED IN A MULTITUDE OF WIND DIRECTIONS ALONG THE COAST AND COASTAL WATERS. PLAN TO CONTINUE LIGHT AND VARIABLE WINDS THROUGH TUESDAY...BECOMING ONSHORE ALONG THE COAST AS THE SEA BREEZE DEVELOPS. DURING WEDNESDAY THE WEAK BOUNDARY SHOULD PUSH SOUTH OF THE AREA WITH A PERIOD OF LIGHT NE TO E FLOW...THEN BIG QUESTION MARKS CONTINUE IN THE EXTENDED WITH DIFFERENCES IN THE NAM AND GFS. THE NAM IS FASTER WITH SOUTHWARD PROGRESSION OF A BACKDOOR FRONT WHILE THE SLOWER GFS DOES NOT PUSH THIS FEATURE ACROSS THE WATERS UNTIL FRIDAY. WAVES ARE LIKELY 3 FT OR LESS AND SHOULD REMAIN THAT WAY UNTIL LATER IN THE WEEK AS THE STRONGER BOUNDARY DROPS SOUTH. FOLLOWED WAVEWATCH THROUGH MUCH OF THE FORECAST PERIOD. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...NONE. SC...NONE. MARINE...NONE. && SHORT TERM...CRM LONG TERM...CRM AVIATION...RAS MARINE...PFAFF
Hazardous weather outlook, May 16, 6:02 AM EDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 602 AM EDT MON MAY 16 2005 AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034- 039-046-171015- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER- MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG- GEORGETOWN- 602 AM EDT MON MAY 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH CAROLINA...SOUTHEAST NORTH CAROLINA AND AM. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO RE-DEVELOP AGAIN THIS AFTERNOON AND EVENING. INTERACTIONS BETWEEN THE STALLED FRONTAL BOUNDARY...OUTFLOW BOUNDARIES...AND THE SEA BREEZE COULD CAUSE AN ISOLATED SEVERE THUNDERSTORM. DAMAGING WIND GUSTS WILL BE THE PRIMARY RESULT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DCH
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.